Pneumonitis associated with mammalian target of rapamycin inhibitors in renal transplant recipients: a single-center experience
Errasti P, Izquierdo D, Martín P, Errasti M, Slon F, Romero A, Lavilla FJ.
The mammalian target of rapamycin inhibitors (mTORi) sirolimus (Si) and everolimus (Ev) induce pneumonitis, an unusual but potentially fatal adverse effect. We report 8 cases of suspected mTORi-induced pneumonitis over a 9-years experience from 2000 to 2009.
The switch from a calcineurin inhibitor (CNi) was made due to chronic transplant nephropathy, tumors, nephrotoxicity, or for rejection prophylaxis.
One hundred six patients were switched from CNi to Si (n=29) or Ev (n=134). Twenty-five additional patients were treated de novo with mTORi. The 8 patients (3 Si, 5 Ev) who developed pneumonitis included 5 females and 3 males of median age, 59.1 years (range, 40-68). The median time from switch to pneumonitis onset was 292 days (range, 60-982). The clinical presentation included fatigue (n=6), fever (n=7), dyspnea (n=6), dry cough (n=6), and weight loss (n=5). In most cases, imaging tests (chest radiograph, computerized tomography) revealed bilateral lower lobe involvement. Bronchoalveolar lavage showed a lymphocytic alveolitis in 5 subjects with negative cultures. All patients recovered after mTORi withdrawal. All patients were treated with antibiotics and five with steroids.
mTORi associated pneumonitis is not a rare disease. It is equally induced by Si or Ev. Pneumonitis was not apparently dependent on the drug dose or the blood levels. Discontinuation of mTORi seems to be the safest treatment option to avoid pulmonary fibrosis or a fatal outcome.
CITA DEL ARTÍCULO Transplant Proc. 2010 Oct;42(8):3053-4